Discussions that mention synthroid

Thyroid Disorders board


Wow those numbers are truly off the the charts and yes it is hyper by all means. Wow. You must have been a nervous mess with those numbers. I now almost agree that RAI would probably have been needed eventually in your case, but you jumped into it a little quick, probably saving yourself from a lot of run around and never getting fixed.

At least this way, although it was a bit premature, it is now over with one way or another. You will be hypo eventually and need to go on Synthroid once all those extra hormones burn off in a couple of months. IF you do get some thyroid storm symptoms, it means the RAI is working and finally killing off all those thyroid cells and they will never grow back again in most cases, rendering your thyroid non-existent.

What happens is that your thyroid is like a sponge filled with fresh thyroid hormone. When you take RAI and all those cells die off at once, they dump their fresh stroes of hormone into your system as they die off. Its good becasue the cell is now dead. Its bad because a lot of hormone can enter your system at one time, making you really hyper. Usually that period only lasts for a little while however and then you will equalize briefly where you will fell well and then you will turn hypo, where you feel crappy again (tired, sleepy, etc). At that point, you want to start Synthroid or something right away to avoid turning too hypo to quickly. If you get regular blood work, you can usually catch yourself turning hypo and start taking meds. If you feel sluggish, foggy, out of sorts, cold, it might be time to start taking meds.
I had the radioactive iodine pill in February. I was also out of site hyper. My doctor told me after the pill I would become more hyper for a few weeks then my thyroid would start dying off and i would drop to a hypo level. He called it "hitting a brick wall". It took me about 15 weeks to become hypo and then i started on synthroid. i gained about 15 pounds the first month of synthroid and was extremely tired all the time. i've had my dosage up'd twice and most recently reduced back to .75 mg. I feel a lot better now and i'm trying to get the 15 lbs off. and then some, hopefully.